Alert archive / Iowa / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Quad Cities, IA

May 25, 20118 counties in Iowa; 8 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood watch at May 25, 2011, 2:38 AM CDT for 8 counties in Iowa; 8 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at May 25, 2011, 4:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 25, 2011, 2:38 AM CDT (07:38 UTC)
In effect from
May 25, 2011, 4:00 AM CDT
Expired
May 25, 2011, 10:59 PM CDT
In force
19 hr
Issued by
NWS Quad Cities, IA
Flood severity
None

Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WGUS63 KDVN 250738
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 AM CDT WED MAY 25 2011

...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS THROUGH LATE
THIS EVENING...

.A LARGE STORM SYSTEM MOVING THROUGH MISSOURI AND CENTRAL ILLINOIS
WILL PRODUCE WIDESPREAD THUNDERSTORMS OVER THE AREA TODAY INTO TONIGHT.
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS WHICH COULD LEAD TO FLASH FLOODING. WIDESPREAD
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED BY THURSDAY MORNING.
HOWEVER SOME ISOLATED AMOUNTS OF 2 TO 3 INCHES OR MORE WILL BE
POSSIBLE.

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-251545-
/O.NEW.KDVN.FF.A.0001.110525T0900Z-110526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
238 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS... 
  SOUTHEAST IOWA AND NORTHEAST MISSOURI...INCLUDING THE 
  FOLLOWING AREAS...IN WEST CENTRAL ILLINOIS...HANCOCK... 
  HENDERSON...MCDONOUGH AND WARREN. IN SOUTHEAST IOWA...DES 
  MOINES...HENRY IA...JEFFERSON...LEE AND VAN BUREN. IN 
  NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* THROUGH LATE TONIGHT

* WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS
  OF 2 TO 3 INCHES OR MORE. THE HEAVIEST RAINFALL WILL OCCUR THIS
  MORNING WITH ANOTHER ROUND POSSIBLE LATE THIS AFTERNOON AND THIS EVENING.

* THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR BANKS.
  RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN STREET
  FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM EXCESSIVE
  RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. 
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$
3 follow-up statements
344 
WGUS63 KDVN 251554
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 AM CDT WED MAY 25 2011

...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS THROUGH TONIGHT...

.A LARGE STORM SYSTEM MOVING THROUGH MISSOURI AND CENTRAL ILLINOIS
WILL PRODUCE ANOTHER ROUND OF THUNDERSTORMS OVER THE AREA LATER
THIS AFTERNOON AND INTO TONIGHT. THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS WHICH COULD LEAD TO
FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE ALREADY
FALLEN ACROSS MUCH OF THE WATCH AREA OVERNIGHT AND THIS MORNING...
WITH WIDESPREAD ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED BY EARLY
THURSDAY MORNING. HOWEVER SOME ISOLATED AMOUNTS OF 2 TO 3 INCHES
OR MORE WILL BE POSSIBLE.

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-260000-
/O.CON.KDVN.FF.A.0001.000000T0000Z-110526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1054 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WEST CENTRAL ILLINOIS...SOUTHEAST IOWA AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN WEST 
  CENTRAL ILLINOIS...HANCOCK...HENDERSON...MCDONOUGH AND WARREN. 
  IN SOUTHEAST IOWA...DES MOINES...HENRY IA...JEFFERSON...LEE 
  AND VAN BUREN. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* THROUGH LATE TONIGHT

* ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH
  LOCAL AMOUNTS OF 2 TO 3 INCHES OR MORE THIS AFTERNOON AND
  TONIGHT. THESE NEW AMOUNTS OF RAINFALL WILL BE ON TOP OF AREAS
  THAT ALREADY RECEIVED 1 TO 3 INCHES OF RAIN OVERNIGHT AND THIS
  MORNING AND SOILS ARE SATURATED.

* THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR 
  BANKS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN 
  STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM 
  EXCESSIVE RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

12
825 
WGUS63 KDVN 251936
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 PM CDT WED MAY 25 2011

...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS THROUGH
TONIGHT...

.A LARGE STORM SYSTEM MOVING THROUGH MISSOURI AND CENTRAL
ILLINOIS WILL PRODUCE ANOTHER ROUND OF THUNDERSTORMS OVER THE
AREA LATER THIS AFTERNOON AND INTO TONIGHT. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS WHICH
COULD LEAD TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES
HAVE ALREADY FALLEN ACROSS MUCH OF THE WATCH AREA LAST NIGHT AND
THIS MORNING...WITH WIDESPREAD ADDITIONAL 1 TO 2 INCHES OF RAIN
EXPECTED BY EARLY THURSDAY MORNING. HOWEVER SOME ISOLATED AMOUNTS
OF 2 TO 3 INCHES OR MORE WILL BE POSSIBLE.

IAZ076>078-ILZ016>018-024-260345-
/O.EXB.KDVN.FF.A.0001.000000T0000Z-110526T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEOKUK-WASHINGTON-LOUISA-HENRY IL-BUREAU-PUTNAM-MERCER-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
KEWANEE...PRINCETON...HENNEPIN...ALEDO
236 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF ILLINOIS AND 
  SOUTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN ILLINOIS...
   BUREAU...HENRY IL...MERCER AND PUTNAM. IN SOUTHEAST IOWA... 
  KEOKUK...LOUISA AND WASHINGTON. 

* THROUGH LATE TONIGHT

* ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH 
  LOCAL AMOUNTS OF 2 TO 3 INCHES OR MORE LATE THIS AFTERNOON AND 
  TONIGHT. THESE NEW AMOUNTS OF RAINFALL WILL BE ON TOP OF AREAS 
  THAT ALREADY RECEIVED 1 TO 3 INCHES OF RAIN OVERNIGHT AND THIS 
  MORNING AND SOILS ARE SATURATED. 

* THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR 
  BANKS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN 
  STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM 
  EXCESSIVE RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-260345-
/O.EXT.KDVN.FF.A.0001.000000T0000Z-110526T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
236 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF WEST CENTRAL ILLINOIS...SOUTHEAST IOWA AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN WEST 
  CENTRAL ILLINOIS...HANCOCK...HENDERSON...MCDONOUGH AND WARREN. 
  IN SOUTHEAST IOWA...DES MOINES...HENRY IA...JEFFERSON...LEE 
  AND VAN BUREN. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* THROUGH LATE TONIGHT

* ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH
  LOCAL AMOUNTS OF 2 TO 3 INCHES OR MORE LATE THIS AFTERNOON AND
  TONIGHT. THESE NEW AMOUNTS OF RAINFALL WILL BE ON TOP OF AREAS
  THAT ALREADY RECEIVED 1 TO 3 INCHES OF RAIN OVERNIGHT AND THIS
  MORNING AND SOILS ARE SATURATED.

* THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR 
  BANKS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN 
  STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM 
  EXCESSIVE RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

12
057 
WGUS63 KDVN 260359
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IS CANCELLED...

IAZ076>078-087>089-098-099-ILZ016>018-024>026-034-035-MOZ009-010-
260500-
/O.CAN.KDVN.FF.A.0001.000000T0000Z-110526T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1059 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS...SOUTHEAST IOWA
AND NORTHEAST MISSOURI HAS BEEN CANCELLED. SIGNIFICANT RAINFALL
HAS ENDED AND NO SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED.


$$

NICHOLS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at May 24, 3:30 PM CDT, 11 hours 8 minutes earlier.

Area forecast discussion, May 24, 3:30 PM CDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT TUE MAY 24 2011

.SYNOPSIS...
NEARLY STATIONARY FRONTAL BOUNDARY STRETCHED ROUGHLY ALONG
INTERSTATE 80 HAS DEVELOPED LOW TOPPED THUNDERSTORMS WITH BRIEF
ROTATION AND A FUNNEL AND NICKEL HAIL NEAR ERIE IN WHITESIDE COUNTY.
WILL MONITOR FOR FURTHER DEVELOPMENT ALONG THE BOUNDARY. WIND FIELDS
ARE RATHER WEAK AND STORMS WERE MOVING SLOWLY. OTHERWISE AN MCS THAT
STARTED IN NORTHERN KS EARLIER ON THIS SHIFT CONTINUES TO PUSH
NORTHEAST AT 30 MPH INTO CENTRAL IA AND NORTHERN MO PRODUCING 40 TO
50 MPH WINDS. THE SEVERE STORMS WITH THIS MCS ARE OCCURRING WELL TO
OUR SOUTH IN CENTRAL MO...AND THAT PORTION OF THE MCS WAS MOVING
EAST. CURRENT TEMPERATURES RANGED FROM THE UPPER 70S TO LOWER 80S.
..HAASE..

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
FORECAST FOCUS ON RAIN AND THUNDERSTORMS WITH POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAINFALL. CURRENT MCS IN CENTRAL IA SHOULD
CONTINUE TO WEAKEN AS IT OUTRUNS THE LOW LEVEL JET.

STRONG STORM SYSTEM ORGANIZING IN THE SOUTHERN PLAINS WILL TRACK
INTO WESTERN MO BY LATE WEDNESDAY. WIDESPREAD RAIN AND THUNDERSTORMS
WITH HEAVY RAINFALL EXPECTED LATER TONIGHT AND WEDNESDAY AS LOW
LEVEL JET FEEDS COPIOUS MOISTURE ACROSS A FRONTAL BOUNDARY THAT WILL
BE LOCATED JUST SOUTH OF I-80. POTENTIAL FOR SEVERAL ROUNDS OF
THUNDERSTORMS WITH WIDESPREAD 3/4  TO 1.50 INCH RAIN AMOUNTS. ANY
TRAINING OF STORMS MAY PRODUCE SEVERAL INCHES OF RAIN. THE LOWEST
FLASH FLOOD GUIDANCE VALUES ARE LOCATED FROM I-80 TO HIGHWAY 30 AND
ALSO SOUTH OF HIGHWAY 34. THESE AREAS WOULD BE VULNERABLE TO FLASH
FLOODING AND WILL NEED TO BE MONITORED. FOR NOW WILL NOT ISSUE A
FLASH FLOOD WATCH AS NEED TO SATURATE THE GROUND INITIALLY...BUT
LATER SHIFTS WILL HAVE TO MONITOR. MOST OF THE DVN CWA IS IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE MAIN THREAT LARGE HAIL
AND DAMAGING WINDS AS WIND FIELDS STRENGTHEN. FOR NOW THE TORNADO
THREAT APPEARS TO REMAIN SOUTH OF THE DVN CWA ON WEDNESDAY CLOSER TO
THE MODERATE RISK. BUT ANY NORTHWARD SHIFT IN THE STORM SYSTEM WOULD
BRING THE TORNADO THREAT CLOSER TO OUR FAR SOUTHERN CWA. WILL HAVE
AT LEAST 80 PERCENT POPS OVERNIGHT AND WEDNESDAY.

MIN TEMPERATURES TONIGHT RANGING FROM AROUND 50 IN NW IL TO THE MID
60S SOUTH. MAX TEMPS ON WEDNESDAY RANGING FROM THE LOWER 60S ALONG
HIGHWAY 20 TO AROUND 80 SOUTH OF HIGHWAY 34 (WEST OF GALESBURG).

..HAASE..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
WEDNESDAY NIGHT AND THURSDAY...LATEST 12Z RUN MODELS IN REASONABLE
AGREEMENT OF HANDLING NEARLY STACKED LOW PRESSURE SYSTEM AS IT
ROLLS ACRS NORTH CENTRAL MO WED NIGHT GENERALLY FROM NEAR KANSAS
CITY AROUND 00Z THU...TO JUST NORTH OF THE STL AREA BY THU MORNING.
THERE IS SOME DIFFERENCES IN ELEVATED CONVERGENT THTA-E BANDS/FORCING
AND RESULTANT HEAVIER RAIN THREAT IN A AIRMASS OF PW/S OF 1.3 INCHES
PLUS. THE 12Z NAM AND ECMWF SEEM CONCEPTUALLY ON TARGET WITH HEAVY
RAIN BAND OF 1-2 INCHES BY THU MORNING ACRS THE SOUTHERN THIRD OF
THE DVN CWA UNDER NORTH FLANK OF THE LOW PRESSURE COMPLEX...WHILE
THE GFS HAS A SECONDARY HEAVY RAIN AXIS FURTHER TO THE NORTH ALONG
AND NORTH OF THE I80 CORRIDOR. FOR NOW WILL SIDE WITH THE NAM AND
ECMWF AND MENTION HEAVY RAIN THREAT SOUTH OF I80. THERMAL PROFILES
AND FORCING SUGGEST SOME SLIGHTLY ELEVATED SEVERE STORM CONCERNS
IN THE SOUTHEAST THIRD OF THE DVN CWA FROM 22Z WED AFTERNOON THROUGH
ABOUT 04Z THU...MAINLY A LARGE HAIL THREAT WITH A SECONDARY DOWNBURST
WIND POTENTIAL/IN THE FAR SOUTHERN CWA IN SHALLOWER SFC LAMINAR
LAYER/. DEPENDING ON HOW MUCH RAIN OCCURS LATE TONIGHT AND ON WED...
THE SOUTHERN THIRD OR SO OF THE LOCAL FCST AREA MAY NEED A FLASH
FLOOD WATCH ISSUED IF ANOTHER ROUND OF HEAVY RAIN LOOKS TO BE ON TAP
WED NIGHT FOR THOSE SAME AREAS. ALMOST A COOL SEASON DEF ZONE RAIN
EVENT STILL LOOKS TO BE ON TAP FOR THURSDAY AS THE MID AND UPPER
LEVEL LOW ROLLS ACRS CENTRAL IL. SOME AREAS IN THE SOUTHEAST HALF OF
THE CWA COULD RECEIVE ANOTHER .3 TO .5 OF AN INCH OF ADDITIONAL
RAINFALL FROM 12Z THU THROUGH EARLY THU AFTERNOON BEFORE THE SYSTEM
AND IT/S PRECIP SHIELD STARTS TO PULL OFF TO THE EAST. BRISK
NORTHEAST BOUNDARY LAYER FETCH...PRECIP AND CLOUD COVER TO MAKE FOR
A UNSEASONABLY COOL LATE MAY DAY THU WITH HIGHS HAVING TROUBLE
GETTING OUT OF THE 50S IN SOME LOCATIONS. WILL BANK ON SOME
AFTERNOON BREAKS IN PRECIP AND AT LEAST PARTIAL BREAKS IN CLOUD
COVER FOR THE WEST TO WARM UP INTO THE LOWER 60S. ANY CLEARING AND
SFC WIND DECOUPLE THU NIGHT AS A LOBE OF SFC RIDGING TRIES TO PASS
ACRS THE AREA MAY FOSTER AREAS OF FOG. WILL GO WIDESPREAD LOWS IN
THE 40S...WITH SOME AREAS IN THE NORTHERN COOL AIR DRAINAGE LOCATIONS
POSSIBLY DIPPING INTO THE LOWER 40S AGAIN IF SKIES CLEAR OUT AND SFC
WINDS DECOUPLE.

FRIDAY...LATEST MEDIUM RANGE GUIDANCE ESTABLISH WESTERLIES/ZONAL
FLOW PATTERN ACRS THE WEST HALF OF THE CONUS...WITH A NORTHERN
PLAINS OR SOUTH-CENTRAL CANADIAN UPPER LOW WHIRLING A TROF ACRS THE
REGION LATE FRI AND FRI NIGHT. THE MODELS DIVERGE IN THE
PROGRESSIVENESS OF THIS FEATURE AS WELL AS STORM CHANCES WITH THE
12Z RUN GFS THE MOST BULLISH ON SHOWERS AND STORMS SPREAD ACRS THE
AREA FROM THE WEST FRI AFTERNOON AND INTENSIFYING THROUGH THE
EVENING PERIOD. THE ECMWF AND TO SOME EXTENT THE NAM KEEP THE BULK
OF FRIDAY DRY AND SPLIT OFF THE CONVECTION TO THE NORTH AND SOUTH OF
THE LOCAL FCST AREA DURING FRI EVENING. WILL KEEP AT LEAST CHC POPS
GOING FRI EVENING WITH UPPER TROF SHEARING ACRS OVERHEAD...DO LIKE
THE ECMWF AND NAM OF A DRY FRI THROUGH 23Z-00Z AT LEAST. FRI HIGHS
MODIFY INTO THE MID AND UPPER 60S...WITH AN ABOVE GUIDANCE 70+ DEGREE
READING POSSIBLE IF PRECIP HOLDS OFF AND MORE INSOLATION OCCURS.

SATURDAY AND SUNDAY...ENSEMBLES AND LATEST MEDIUM RANGE MODEL RUNS
CONTINUE TO INDICATE A SYNOPTIC SCALE PATTERN CHANGE WITH L/W
TROFFINESS GETTING ESTABLISHED ACRS THE WESTERN INTER-MOUNTAIN
REGION AND UPPER RIDGING BULGING OVER THE MID AND EASTERN CONUS. THE
TRANSITION PROCESS AND THE WINDOW THAT THE MAIN SFC WARM FRONT
RETREATS NORTH THROUGH THE AREA STILL THE TRICK FOR DEFINING A
CONVECTIVE CHANCE THIS WEEKEND. THE 12Z RUN CANADIAN GEM AND ECMWF
SUGGEST THIS FRONTAL PUSH NORTHWARD AND THUNDERSTORM CHANCE FOR
AT LEAST PART OF THE AREA WILL OCCUR LATER SAT AFTERNOON AND SAT
NIGHT...WHILE THE 12Z GFS PAINTS SUNDAY AND SUNDAY NIGHT AS A
POTENTIAL MCS WINDOW AS THE WARM FRONT RETREATS NORTH IN RESPONSE TO
THE AMPLIFYING FLOW PATTERN. WILL HAVE TO KEEP LOW TO MODERATE CHC
POPS FOR NOW FOR BOTH SAT AND SUNDAY WITH THE UNCERTAINTIES...BUT
WOULD FAVOR THE ECMWF AND GEM SOLUTIONS IF PRESSED. STILL HAVE SOME
TIME FOR THE MODELS TO CONVERGE OR TREND ONE WAY. IF THE FAVORED
CANADIAN GEM AND ECMWF HAVE THEIR WAY...THE CWA WOULD BE ENGULFED BY
WARM DOME/UPPER RIDGE ON SUNDAY AS THE MAIN STORMS TRACK LAYS OUT
IN SOUTH-WESTERLIES ACRS THE CENTRAL AND NORTHERN PLAINS...TO THE
NORTHERN GRT LKS. THERMAL PROFILES SUGGEST HIGHS IN THE UPPER 80S
TO LOWER 90S ON SUNDAY WHILE THE SEMI-RING OF FIRE TRIES TO ESTABLISH
ON PERIPHERY OF THE UPPER RIDGE...WEST AND NORTH OF THE DVN CWA.

MEMORIAL DAY MONDAY AND TUESDAY...AT LEAST THE GFS HAS TRENDED TO
THE ECMWF IN SUGGESTING A RATHER HOT AND DRY HOLIDAY MONDAY. HIGHS
COULD ZOOM INTO THE LOW TO MID 90S MONDAY WITH DECENT MIXING IN SOUTH
TO SOUTHWEST SFC WINDS GUSTING OVER 20 KTS. LATEST LONG RANGE SIGNALS
SUGGEST THE AMBIENT WARM AND DRY CONDITIONS TO LAST INTO TUESDAY
BEFORE A WEAK BOUNDARY OFF PASSING NORTHWESTERN GRT LKS WAVE TRIES TO
SAG TOWARD THE CWA FROM THE WEST LATE IN THE DAY OR TUE NIGHT. FRONT
MAY WASH OUT OR BE TOO WEAK TO BUMP THROUGH WARM WEDGE CAP HOWEVER.
STILL MANY DETAILS TO BE WORKED OUT THAT FAR OUT IN THE FCST PROCESS.
..12..

&&

.AVIATION...
WIDESPREAD RAIN AND THUNDERSTORMS SPREADING OVER ALL THE TAF SITES
THIS EVENING CONTINUING OVERNIGHT AND INTO WEDNESDAY. WIDESPREAD
MVFR TO OCNL IFR CIGS. FRONTAL BOUNDARY NEAR I-80 WITH EAST WINDS TO
THE NORTH AND SOUTH WINDS TO THE SOUTH OF THE BOUNDARY. WIND SPEEDS
OF 10 TO 20 KNOTS.    ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/12
Hazardous weather outlook, May 24, 4:37 AM CDT, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CDT TUE MAY 24 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
437 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA THIS
AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD AFTER MIDNIGHT SOUTH OF INTERSTATE 80. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH
INTERSTATE 80 FROM LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY
MORNING.

A WEAK COLD FRONT SAGGING SOUTH THROUGH AREA TODAY WILL PROVIDE A FOCUS
FOR THUNDERSTORM ACTIVITY OVER AREAS ALONG AND SOUTH OF AN
OTTUMWA...MACOMB LINE LATE THIS AFTERNOON AND THIS EVENING.  A
SEVERE STORM IS POSSIBLE IN THIS AREA...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. AFTER MIDNIGHT THUNDERSTORMS
ARE EXPECTED TO INCREASE SOUTH OF INTERSTATE 80 WITH SOME SEVERE
STORMS POSSIBLE. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE
DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA. THERE IS A
NEAR DAILY CHANCE OF THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS
POSSIBLE WEDNESDAY INTO WEDNESDAY EVENING.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ON
WEDNESDAY. THE RISK AREA IS EAST OF AN OTTUMWA IOWA...TO QUAD
CITIES...TO STERLING ILLINOIS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
EARLY WEDNESDAY MORNING FOR AREAS SOUTH OF INTERSTATE 80.

DLF/08

In the hours before

Special weather statement, May 25, 2:20 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 AM CDT WED MAY 25 2011

IAZ098-099-ILZ025-034-035-MOZ009-010-250830-
CLARK-HANCOCK-HENDERSON-LEE-MCDONOUGH-SCOTLAND-VAN BUREN-
220 AM CDT WED MAY 25 2011

...STRONG THUNDERSTORMS MOVING IN...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF RUTLEDGE TO 57 MILES SOUTH OF AUGUSTA...MOVING NORTHEAST AT 30
MPH.

* THE THUNDERSTORMS WILL BE NEAR A KEOSAUQUA...MACOMB LINE BETWEEN
  330 AM AND 4 AM.

ONE HALF INCH TO PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF
HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
      4030 9235 4040 9235 4061 9229 4061 9219
      4088 9217 4052 9044 4027 9045 4028 9090
      4019 9091
TIME...MOT...LOC 0717Z 211DEG 25KT 4021 9225 3941 9085

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:20 AM CDTSpecial Weather StatementDVNLee, Van Buren70 min
May 25, 3:46 AM CDTSpecial Weather StatementDVNDes Moines, Iowa, Johnson, Keokuk, Louisa, Muscatine and 1 more59 min
May 25, 6:37 AM CDTRiver Flood WarningDVNIowa, Johnson7 days
May 25, 6:37 AM CDTRiver Flood WarningDVNLee52 hr
May 25, 9:27 AM CDTRiver Flood WarningDVNClinton, Scott12 hr
May 25, 9:27 AM CDTRiver Flood WarningDVNKeokuk12 hr
May 25, 9:27 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee6 days
May 25, 11:46 AM CDTRiver Flood WarningDVNDes Moines13 days
May 25, 11:46 AM CDTRiver Flood WarningDVNDes Moines, Lee14 days
May 25, 11:46 AM CDTRiver Flood WarningDVNJohnson, Washington34 hr
May 25, 2:31 PM CDTWind AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 12 more7 hr
May 25, 3:41 PM CDTRiver Flood WarningDVNLee, Van Buren20 hr
May 25, 4:08 PM CDTSevere Thunderstorm WarningDVNVan Buren52 min
May 25, 4:35 PM CDTTornado WarningDVNDes Moines, Henry, Lee40 min
May 25, 4:55 PM CDTFlash Flood WarningDVNDes Moines, Henry, Jefferson, Lee, Van Buren5 hr
May 25, 5:05 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa40 min
May 25, 5:11 PM CDTTornado WarningDVNDes Moines, Louisa23 min
May 25, 5:34 PM CDTFlash Flood WarningDVNDes Moines, Louisa4 hr
May 25, 5:34 AM CDTSpecial Weather StatementDVNBureau, Putnam56 min
May 25, 7:08 AM CDTSpecial Weather StatementDVNBureau, Putnam52 min
May 25, 9:27 AM CDTRiver Flood WarningDVNHancock, McDonough5 days
May 25, 11:46 AM CDTRiver Flood WarningDVNHancock13 days
May 25, 5:30 PM CDTSevere Thunderstorm WarningDVNHenderson, Henry, Mercer, Warren45 min
May 25, 6:31 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam44 min
May 25, 3:34 PM CDTSevere Thunderstorm WarningDVNClark, Scotland56 min
May 25, 4:33 PM CDTFlash Flood WarningDVNClark, Scotland3 hr

Nearby

Flash Flood Watches in Iowa, 2011Flash Flood Watches in Illinois, 2011Flash Flood Watches in Missouri, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.